Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Aug 29, 2023, 12:24 PM PDT for Napa County, Sonoma County, California. It took effect at Aug 29, 2023, 11:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 12:24 PM PDT (19:24 UTC)
- In effect from
- Aug 29, 2023, 11:00 PM PDT
- Expired
- Aug 30, 2023, 8:00 PM PDT
- In force
- 21 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 83 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WWUS86 KMTR 291924 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1224 PM PDT Tue Aug 29 2023 CAZ504-300330- /O.NEW.KMTR.FW.W.0001.230830T0600Z-230831T0300Z/ North Bay Interior Mountains- 1224 PM PDT Tue Aug 29 2023 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT WEDNESDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY CREATING ELEVATED FIRE WEATHER CONDITIONS ACROSS EASTERN NAPA COUNTY... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 11 PM this evening to 8 PM PDT Wednesday. * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...11 PM this evening through 8 PM PDT Wednesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Tuesday night: poor overnight humidity recoveries of 30 to 40 percent. Wednesday afternoon: minimum humidity of 13 to 20 percent. * TEMPERATURES...Tuesday night: overnight lows of 65 to 73. Wednesday afternoon: highs of 90 to 96. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. Outdoor burning is not recommended. *ADDITIONAL DETAILS...The area of highest concern is for eastern Napa County bordering the Sacramento Valley, including the Vaca Mountains. North winds increase after midnight tonight when humidity recoveries will be poor to moderate (30-40% RH). Winds begin to diminish late Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
440 WWUS86 KMTR 300315 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 815 PM PDT Tue Aug 29 2023 CAZ504-301300- /O.CON.KMTR.FW.W.0001.230830T0600Z-230831T0300Z/ North Bay Interior Mountains- 815 PM PDT Tue Aug 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT WEDNESDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY CREATING ELEVATED FIRE WEATHER CONDITIONS ACROSS EASTERN NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...11 PM this evening through 8 PM PDT Wednesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Tuesday night: poor overnight humidity recoveries of 30 to 40 percent. Wednesday afternoon: minimum humidity of 13 to 20 percent. * TEMPERATURES...Tuesday night: overnight lows of 65 to 73. Wednesday afternoon: highs of 90 to 96. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
032 WWUS86 KMTR 300623 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1123 PM PDT Tue Aug 29 2023 CAZ504-301800- /O.CON.KMTR.FW.W.0001.000000T0000Z-230831T0300Z/ North Bay Interior Mountains- 1123 PM PDT Tue Aug 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT WEDNESDAY FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY CREATING ELEVATED FIRE WEATHER CONDITIONS ACROSS EASTERN NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...through 8 PM PDT Wednesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Tuesday night: poor overnight humidity recoveries of 30 to 40 percent. Wednesday afternoon: minimum humidity of 13 to 20 percent. * TEMPERATURES...Tuesday night: overnight lows of 65 to 73. Wednesday afternoon: highs of 90 to 96. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
642 WWUS86 KMTR 301819 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1119 AM PDT Wed Aug 30 2023 CAZ504-310230- /O.CON.KMTR.FW.W.0001.000000T0000Z-230831T0300Z/ North Bay Interior Mountains- 1119 AM PDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY CREATING ELEVATED FIRE WEATHER CONDITIONS ACROSS EASTERN NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...through 8 PM PDT Wednesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Minimum humidity of 13 to 20 percent. * TEMPERATURES...Highs of 90 to 96. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
920 WWUS86 KMTR 310237 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 737 PM PDT Wed Aug 30 2023 CAZ504-310345- /O.EXP.KMTR.FW.W.0001.000000T0000Z-230831T0300Z/ North Bay Interior Mountains- 737 PM PDT Wed Aug 30 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY NORTHERLY WINDS AND LOW HUMIDITY CREATING ELEVATED FIRE WEATHER CONDITIONS ACROSS EASTERN NAPA COUNTY... Northerly winds continue to decrease this evening reducing fire weather concerns. The Red Flag Warning will be allowed to expire at 8 pm PDT. However, humidity levels will remain lower with moderate to locally poor humidity recovery tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 11:03 AM PDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 29, 11:03 AM PDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1103 AM PDT Tue Aug 29 2023
...New AVIATION...
.SYNOPSIS...
Issued at 103 AM PDT Tue Aug 29 2023
Temperatures continue to rise, peaking on Wednesday with inland
highs in the mid 90s to lower 100s. Breezy and locally gusty winds
build today into Wednesday. Dramatic cooldown on Friday, with
temperatures below the seasonal average through the upcoming weekend.
&&
.UPDATE...
Issued at 1027 AM PDT Tue Aug 29 2023
Across the area, temperatures are generally a few degrees cooler
than 24 hours ago and the marine layer is slightly deeper. Max
temperatures will be slightly cooler as a result as temperatures
aloft dipped a few degrees with passage of upper low to the
north. However, warming and compression of the marine layer will
resume this evening with Wednesday still looking to be the warmest
day this week. We are continuing to closely monitor elevated fire
weather conditions late tonight into tomorrow early afternoon,
specifically for Napa County bordering the Sac Valley. Hi res
guidance such as the HRRR and MTR WRF model continue to suggest an
uptick in northerly winds for interior Napa County starting after
midnight tonight lasting through the early afternoon. MTR WRF
shows rapid drying come Tuesday morning when northerly winds will
still be strong, so this is the main period of concern.
As far as updates to the forecast go for this morning, morning
low temperatures through Thursday morning were bumped up. Stay
tuned for updates to the forecast later this afternoon.
&&
.SHORT TERM...
(Today and tonight)
Issued at 103 AM PDT Tue Aug 29 2023
The upper level ridge continues to build across the state, with high
temperatures continuing to rise as a result. Low temperatures this
morning remain in the mid 50s to the lower 60s for the lower
elevations, with the higher elevations seeing morning lows in the
mid 60s to lower 70s. Highs today range from the upper 60s to lower
70s along the coast, the upper 70s to the lower 80s on the Bayshore,
and into the 90s in the inland valleys. A surface high pressure
starts to develop over Oregon and northern California, and combined
with a trough over the Central Valley, will create breezy
northwesterly flow today, with wind gusts up to 25 to 35 mph through
the valleys. For more information on the fire weather implications
of the gusty winds, see the fire weather section of the
Discussion.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 103 AM PDT Tue Aug 29 2023
The upper level ridge, and consequently the warm temperatures, peak
on Wednesday, with coastal regions seeing highs from the upper 60s
to the mid 70s, the Bayshore seeing highs in the 80s, and the
interior valleys rising to the mid 90s to lower 100s. Lows remain
relatively stable through Thursday morning, with mid 50s to lower
60s for the lower elevations and mid 60s to lower 70s above the
marine layer. Breezy winds will continue into Wednesday, tapering
off as the surface high over Oregon moves off to the east.
An upper level low develops over the Pacific Northwest later on
Wednesday and migrates south, resulting in a rather rapid decrease
in temperatures through the end of the work week. Highs on Thursday
will represent a slight cooldown with coastal highs in the mid 60s
to low 70s and the inland valleys reaching the upper 80s to mid 90s.
Friday will represent a more significant cooldown, as a cold front
will develop to our north and come through the region. Coastal areas
will see highs drop to the 60s, while the interior valleys rise to
the mid to upper 70s, perhaps at or slightly above 80 in the warmest
places. On Sunday the highs will start to rebound, but that will
mean that the interior valleys will see highs around the mid to
upper 80s by the beginning of next week.
The other concern with the approaching cold front is a low
confidence for showers or drizzle Friday into the weekend --
emphasis on low confidence. Ensemble models still suggest the
possibility for... something during that period, but whether
anything will fall, when it will fall, and how much is an open
question. Right now the highest probabilities for rain appear to be
to our north, towards northern California and the Pacific Northwest.
Whether any of that rain makes it south to us remains to be seen.
The highest probabilities for rain appear to be focused on the
higher elevations of the coastal North Bay, where probabilities of
precipitation peak at around 20-30%. This is something to watch as
of right now, and we'll continue to refine the forecast as the event
comes closer.
&&
.AVIATION...
(18Z TAFS)
Issued at 1103 AM PDT Tue Aug 29 2023
VFR conditions prevailing through afternoon to early and mid
evening, then overnight a few patches of coastal fog and stratus
/IFR/ redeveloping. Northerly ACV-SFO pressure gradient strengthening
to near 8 mb tonight, the WMC-SFO pressure gradient strengthening to
near 10 mb (corrected for onshore bias). Surface winds shifting to
light northeasterly late tonight and Wednesday morning. Low level
wind shear developing over the North Bay to possibly the East Bay
late tonight and Wednesday morning.
Vicinity of SFO...Near high confidence VFR. West to northwest wind
near 10 knots, increasing to 20 to 30 knots this afternoon and early
evening. Wind shifting to light northeast by early Wednesday morning,
shifting back to northwesterly 15 to 22 knots Wednesday afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Near high confidence VFR through the
afternoon and early evening, onshore winds near 10 knots through
afternoon. Winds shifting to light southeasterly tonight, a few
patches of fog and stratus /IFR/ developing by early Wednesday
morning.
&&
.MARINE...
(Today through Sunday)
Issued at 1027 AM PDT Tue Aug 29 2023
Strong northwest winds continue across much of the waters with
near gale to gale conditions expected in the southern waters. Into
the afternoon, gale force gusts are expected to build across the
outer waters and last through Thursday with gentle to moderate
winds expected for the weekend. Light southerly swell at 11-14
seconds persists, in addition to light northerly swell. Steep wind
waves are expected as a result of gusty winds.
&&
.FIRE WEATHER...
Issued at 0431 AM PDT Tue Aug 29 2023
Elevated fire weather concerns across portions of the North Bay
through Wednesday due to increasing northerly winds and poor
humidity recoveries. A high pressure will build over OR/NorCal
with lower surface pressure over the Sac Valley, causing strong
north to south pressure gradient. Expect strong northerly winds
Tuesday afternoon and peaking Wednesday morning/afternoon. Winds
will be strongest over the higher peaks of Sonoma and Napa,
especially over favored peaks like Mt St Helena. Humidity
recoveries will be poor Tuesday night into Wednesday, but do not
get critically low. A few spots in the higher elevations will
approach critical levels (less than 30%), but it won't be very
widespread. Lastly, predicted ERCs for the North Bay stay near or
below seasonal averages.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 9 PM PDT this evening for PZZ535.
Gale Warning until 9 AM PDT Wednesday for PZZ540.
Small Craft Advisory until 3 AM PDT Thursday for PZZ545-560.
Gale Warning until 3 AM PDT Wednesday for PZZ565.
Gale Warning from 3 PM this afternoon to 3 AM PDT Thursday for
PZZ570-575.
Small Craft Advisory until 3 PM PDT this afternoon for PZZ575.
&&
SHORT TERM...DialH
LONG TERM....DialH
AVIATION...Canepa
MARINE...Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:33 AM PDT | Small Craft Advisory | MTR | 3 days |
Nearby
Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.